Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 218, NWS Columbia, SC

August 2, 2008Lincoln County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Aug 2, 2008, 7:34 PM EDT for Lincoln County, Georgia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2008, 7:34 PM EDT (23:34 UTC)
Expired
Aug 2, 2008, 8:15 PM EDT
In force
41 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Lincoln County, GA

The radar

The Greer radar (KGSP), 121 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 7:22 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1040 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1040 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 022334
SVRCAE
GAC181-030015-
/O.NEW.KCAE.SV.W.0218.080802T2334Z-080803T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
734 PM EDT SAT AUG 2 2008

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 815 PM EDT

* AT 733 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 15
  MILES NORTHWEST OF LINCOLNTON...AND MOVING SOUTHEAST AT 28 MPH.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY 
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE 
AT 1 800 7 7 5 7 1 9 9.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT SUNDAY
MORNING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

LAT...LON 3398 8262 3386 8243 3383 8236 3371 8224
      3369 8229 3370 8234 3368 8238 3364 8249
      3377 8258 3383 8260 3387 8258 3387 8261
      3397 8264
TIME...MOT...LOC 2334Z 312DEG 25KT 3392 8268

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 7:31 PM EDT, 3 minutes earlier.

Area forecast discussion, Aug 2, 7:31 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
731 PM EDT SAT AUG 2 2008

.SYNOPSIS...
A WEAK COLD FRONT WILL SLOWLY APPROACH FROM THE NORTHWEST TONIGHT
AND SUNDAY. THIS FRONT WILL FURTHER WEAKEN AND DISSIPATE SUNDAY
NIGHT AND MONDAY. AN UPPER HIGH PRESSURE RIDGE WILL REMAIN TO THE
WEST SUNDAY THROUGH WEDNESDAY. ANOTHER WEAK COLD FRONT WILL
APPROACH THURSDAY AND FRIDAY.

&&

.NEAR TERM /TONIGHT/...
FORECAST WILL BE UPDATED TO ADD MENTION OF SEVERE THUNDERSTORM
WATCH THAT HAS BEEN ISSUED UNTIL 1 AM.

PREVIOUS DISCUSSION...LATEST LAPS SOUNDING AND MODEL SOUNDINGS
SHOW THE ATMOSPHERE CAPPED OVER THE CAE CWA. CONVECTIVE
TEMPERATURES ARE 96-97 F. VISIBLE SATELLITE SHOWING SOME CU
DEVELOPMENT IN THE NORTHERN PART OF THE CWA OVER LANCASTER AND
FAIRFIELD COUNTIES. CAPES GENERALLY 1500-2500 J/KG BUT ARE
APPROACHING 4000 J/KG UP NEAR THE NORTH CAROLINA BORDER. SPC HAS
AREA IN A SLIGHT RISK FOR SEVERE STORMS. IN ADDITION...A WEAK
SHORT WAVE IS EXPECTED TO MOVE OVER THE REGION LATE THIS AFTERNOON
AND EARLY THIS EVENING. EXPECT CAP TO HOLD MOST AREAS SOUTH AND
CENTRAL THIS AFTERNOON AND EVENING. MORE CONVECTION IS POSSIBLE
CLOSER TO NORTH CAROLINA WHERE THE CAP IS WEAKER AND THERE IS A
SEVERE THUNDERSTORM WATCH UNTIL 8 PM. WILL HAVE HIGHEST POPS 40-50
PERCENT LATE THIS AFTERNOON AND THIS EVENING IN NORTHERN COUNTIES
INCLUDING CHESTERFIELD...KERSHAW... LANCASTER AND FAIRFIELD
COUNTIES. BOUNDARIES FROM THESE STORMS MAY SPREAD SOUTHWEST INTO
THE CENTRAL AND SOUTH MIDLANDS. WILL GO WITH A 30 PERCENT CHANCE
INCLUDING RICHLAND AND LEXINGTON COUNTIES AND WILL GO 20 PERCENT
CHANCE FARTHER SOUTH LIKE ORANGEBURG AND AUGUSTA. SOUTHERN PART
MAY BE FREE OF CONVECTION BUT SOME BOUNDARIES MAY PROPAGATE INTO
THAT REGION.

AFTER SUN GOES DOWN...A LOT OF THE DYNAMICS TO PRODUCE STORMS
WILL WEAKEN. A FEW SHOWERS AND STORMS MAY LINGER THROUGH MIDNIGHT
BUT AFTER THAT CONDITIONS SHOULD QUIET DOWN.

ANOTHER WARM MUGGY NIGHT TONIGHT WITH LOW TEMPERATURES IN THE
LOWER TO MID 70S.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
WEAK SHORT WAVE IS GONE BY SUNDAY. DRIER AIR WORKS IN OVER MOST
OF THE CAE CWA WITH PWS 1.2-1.3 INCH. BUT THINK AS PREVIOUS
FORECAST THAT THE DRY AIR WILL NOT PUSH THROUGH THE ENTIRE CWA. SO
WILL HOLD ONTO A 20 PERCENT CHANCE OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS FOR THE SOUTHERN PORTION SUNDAY INTO THE
EARLY EVENING HOURS. NO RELIEF FROM THE HEAT THOUGH. HIGHS SUNDAY
MID TO UPPER 90S WITH HEAT INDICES 100-105 IN THE AFTERNOON. STILL
WARM AND MUGGY SUNDAY NIGHT WITH LOWS IN THE LOWER 70S.

WEAK FRONTAL BOUNDARY WILL BE ABSORBED BY WARM MUGGY AIRMASS
MONDAY. NEARLY A REPEAT OF WEATHER CONDITIONS FROM SUNDAY BUT WILL
HAVE SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE
AREA MONDAY INTO MONDAY EVENING. UPPER EAST COAST TROUGH DRAGS
ANOTHER PIECE OF ENERGY SOUTHWARD OVER US MONDAY AFTERNOON AND NAM
PW VALUES RECOVER TO 1.8-2.0 INCHES. SO IT LOOKS LIKE THERE WILL
BE AT LEAST THE POSSIBILITY OF A 20 PERCENT CHANCE. ANOTHER HOT
DAY MONDAY WITH HIGH TEMPERATURES IN THE MID TO UPPER 90S.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
LONG WAVE UPPER TROUGH NEAR THE EAST COAST STRENGTHENS DURING THE
PERIOD AND SUPPRESSES THE UPPER RIDGE TO THE WEST. DRY TO BEGIN
TUESDAY AS WEAK SHORT HAS JUST EXITED REGION TO THE EAST. SOME
ENERGY SLIDES TO THE SOUTHEAST IN THE UPPER NORTHWEST FLOW TOWARD
SOUTH CAROLINA WEDNESDAY AND THURSDAY. THIS SHOULD BE ENOUGH TO GO
SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THOSE PERIODS. AN UPPER LOW MOVES SOUTHEAST ACROSS
THE GREAT LAKES REGION FRIDAY AND SATURDAY AND BRINGS MORE ENERGY
TO AREA. WILL INCREASE CHANCE TO 30 PERCENT THESE PERIODS. LOWER
HEIGHTS WILL ALSO TRANSLATE INTO SOMEWHAT COOLER TEMPERATURES LATE
IN THE EXTENDED PERIOD. HIGHS IN THE UPPER 90S TUESDAY SHOULD
LOWER IN THE LOWER TO MID 90S FRIDAY AND SATURDAY.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
WILL EXPECT SCATTERED THUNDERSTORMS...SOME SEVERE...TO AFFECT THE
FORECAST AREA THROUGH EARLY TONIGHT. AT THIS TIME...WILL HANDLE WITH
CB IN THE CLOUD GROUP...AND AMEND FOR TS WHEN CONFIDENCE WARRANTS.
IT APPEARS THAT DRIER AIR ENTERING THE REGION BEHIND A SHORT WAVE
AND SURFACE BOUNDARY WILL PRECLUDE SIGNIFICANT CONVECTION SUNDAY
AFTERNOON FOR OUR TAF SITES.

EXTENDED AVIATION OUTLOOK...ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS MAY BE ENCOUNTERED THROUGH THE PERIOD.  PROBABILITY OF
OCCURRENCE AT ANY GIVEN TAF LOCATION IS LOW AT THIS TIME.  MORNING
FOG ALSO POSSIBLE MONDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Aug 2, 5:21 AM EDT, 14 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
521 AM EDT SAT AUG 2 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
521 AM EDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND DURING THE EVENING. THE MAIN THREAT FROM THESE THUNDERSTORMS
WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG UPPER LEVEL RIDGE WILL BUILD EAST INTO THE CAROLINAS
EARLY NEXT WEEK. AFTERNOON TEMPERATURES WILL WARM INTO THE MID
AND UPPER 90S WITH HIGH HUMIDITY EXPECTED. HEAT INDEX VALUES
COULD RANGE FROM 105 TO 109 DEGREES TUESDAY THROUGH THURSDAY
...PROMPTING THE ISSUANCE OF A HEAT ADVISORY DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Aug 2, 2:56 PM EDT, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
256 PM EDT SAT AUG 2 2008

SCZ015-016-021-022-022100-
CHESTERFIELD-FAIRFIELD-KERSHAW-LANCASTER-
256 PM EDT SAT AUG 2 2008

...STRONG THUNDERSTORMS EXPECTED TO AFFECT
CHESTERFIELD...FAIRFIELD...KERSHAW AND LANCASTER COUNTIES...

AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF DEVELOPING THUNDERSTORMS NEAR GREAT FALLS...OR 8 MILES
SOUTHWEST OF LANCASTER...MOVING EAST AT 15 MPH.

PEOPLE IN CHESTERFIELD...LANCASTER...NORTHEASTERN FAIRFIELD AND
NORTHERN KERSHAW COUNTIES...INCLUDING THE CITIES OF IRWIN...HEATH
SPRINGS AND KERSHAW...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
Local storm report, Aug 2, 6:21 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
621 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             7 NNE LANCASTER         34.81N 80.73W
08/02/2008  E0.88 INCH       LANCASTER          SC   COUNTY OFFICIAL

            NICKEL SIZED HAIL REPORTED BY THE PUBLIC IN THE BUFORD
            AREA, RELAYED BY LANCASTER SHERIFFS OFFICE.

&&

DCM
Local storm report, Aug 2, 6:24 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
624 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             9 E LANCASTER           34.74N 80.62W
08/02/2008  E0.88 INCH       LANCASTER          SC   COUNTY OFFICIAL

            NICKEL SIZED HAIL REPORTED BY THE PUBLIC IN THE BUFORD
            AREA, RELAYED BY LANCASTER SHERIFFS OFFICE.

&&

DCM
Local storm report, Aug 2, 6:53 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
653 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     TSTM WND DMG     PAGELAND                34.77N 80.39W
08/02/2008                   CHESTERFIELD       SC   LAW ENFORCEMENT

            LARGE OAK TREE DOWN AND ACROSS GRIGGS ST. IN THE TOWN OF
            PAGELAND.

&&

DS
Local storm report, Aug 2, 7:04 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
704 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     ELGIN                   34.67N 80.72W
08/02/2008                   LANCASTER          SC   COUNTY OFFICIAL

            TREES DOWN NEAR US HWY 521 NEAR ELGIN. TIME ESTIMATED
            BASED ON RADAR. REPORTED BY LANCASTER SHERIFFS OFFICE.

&&

DCM

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.